Alert archive / Virginia / Freeze Warnings in 2012

Freeze Warning 7, NWS Blacksburg, VA

April 24, 2012Bath County, Virginia

NWS Blacksburg, VA issued this freeze warning at Apr 24, 2012, 3:15 PM EDT for Bath County, Virginia. It took effect at Apr 25, 2012, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2012, 3:15 PM EDT (19:15 UTC)
In effect from
Apr 25, 2012, 12:00 AM EDT
Expired
Apr 25, 2012, 8:00 AM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA

County Bath County, VA

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WWUS71 KRNK 241915
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT TUE APR 24 2012

...COLD TEMPERATURES TONIGHT INTO WEDNESDAY MORNING...

.NORTHWEST WINDS WILL PUSH COLD AIR INTO OUR REGION TONIGHT...AS
LOW PRESSURE LIFTS NORTHEAST INTO NEW ENGLAND.

VAZ020-WVZ045-250315-
/O.NEW.KRNK.FZ.W.0007.120425T0400Z-120425T1200Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
315 PM EDT TUE APR 24 2012

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY.

* LOCATIONS...GREENBRIER AND BATH COUNTIES.

* TEMPERATURES...IN THE UPPER 20S AND THE LOWER 30S.

* TIMING...FREEZING TEMPERATURES THROUGH 8 AM.

* IMPACTS...SENSITIVE PLANTS AND VEGETATION COULD BE DAMAGED OR 
  KILLED BY FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

07
2 follow-up statements
546 
WWUS71 KRNK 250358
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1158 PM EDT TUE APR 24 2012

...COLD TEMPERATURES TONIGHT...

.NORTHWEST WINDS WILL PUSH COLD AIR INTO OUR REGION TONIGHT...AS
LOW PRESSURE LIFTS NORTHEAST INTO NEW ENGLAND.

VAZ020-WVZ045-251200-
/O.CON.KRNK.FZ.W.0007.120425T0400Z-120425T1200Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
1158 PM EDT TUE APR 24 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* LOCATIONS...GREENBRIER AND BATH COUNTIES.

* TEMPERATURES...IN THE UPPER 20S AND THE LOWER 30S.

* TIMING...FREEZING TEMPERATURES THROUGH 8 AM.

* IMPACTS...SENSITIVE PLANTS AND VEGETATION COULD BE DAMAGED OR 
  KILLED BY FREEZING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
507 
WWUS71 KRNK 251146
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 AM EDT WED APR 25 2012



VAZ020-WVZ045-251300-
/O.EXP.KRNK.FZ.W.0007.000000T0000Z-120425T1200Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
746 AM EDT WED APR 25 2012

...FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING...

TEMPERATURES WILL BE WARMING ABOVE FREEZING BY 900 AM.
THEREFORE...THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Apr 24, 11:54 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 24, 11:54 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1154 AM EDT TUE APR 24 2012

.SYNOPSIS...
DEEP NORTHEAST U.S. CYCLONE WILL ROTATE THROUGH THE EASTERN U.S.
FOR ANOTHER 24 HOURS...THEN LIFT NORTHWARD INTO CANADA. A SERIES
OF NORTHWEST FLOW DISTURBANCES WILL TRACK ACROSS THE REGION DURING
THE NEXT SEVERAL DAYS...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE REGION. UNSEASONABLY COLD TEMPERATURES WILL
SLOWLY GIVE WAY TO MILDER MORE SEASONABLE TEMPERATURES DURING THE
LATER HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM EDT...
RAISED HIGH TEMPERATURES UP A FEW DEGREES ESPECIALLY IN THE EAST.
VISIBLE SATELLITE SHOULD SOME CU DEVELOPING ACROSS THE WESTERN
HIGH TERRAIN. MADE SOME MINOR ADJUSTMENT IN POPS FOR THIS
AFTERNOON AND EVENING. ISC GRIDS AND ZFP ARE UPDATED.

AS OF 1020 AM EDT TUESDAY...
MADE SOME MINOR ADJUSTMENTS IN TEMPERATURES...WINDS AND POPS FOR
THIS MORNING. WILL HOLD ONTO THE ISOLATED CONVECTION ASSOCIATED
WITH SHORTWAVE MAINLY WEST OF I77. THIS MORNING WRFARW-RNK SUPPORTS
THE MENTION OF SHOWERS IN THE SOUTHWEST. BOTH THE NAM/GFS KEEP
MOST OF THE SHOWERS/THUNDERSTORMS WEST OF OUR CWA THIS AFTERNOON
INTO TONIGHT. WILL REVIEW 12Z RUNS FOR ADDITIONAL ADJUSTMENTS
THIS AFTERNOON.

AS OF 745 AM EDT TUESDAY...
AM CANCELLING FREEZE WARNING SLIGHTLY EARLY AS ONLY VERY ISOLATED
LOCATIONS HAVE SEEN A FREEZE THIS MORNING AS EVIDENCED FROM
REPORTING OBS. A FEW SPOTS OUTSIDE THE FREEZE WARNING HAD A BRIEF
FREEZE...SUCH AS DAN. EVERYONE SHOULD BE WELL ABOVE FREEZING BY
830 AM.

AS OF 450 AM EDT TUESDAY...

DEEP NORTHEAST U.S. CYCLONE WILL CONTROL THE WEATHER ACROSS THE
REGION ANOTHER 24-36 HOURS...THEN THE FLOW WILL RELAX SOMEWHAT BUT
REMAIN NORTHWEST COURTESY OF A PERSISTENT UPPER RIDGE ACROSS THE
DESERT SOUTHWEST REGION. OF IMMEDIATE CONCERN DURING THE SHORT
TERM IS A NORTHWEST FLOW SHORT WAVE PROGGED TO TRACK FROM THE
UPPER MIDWEST INTO THE EASTERN TENNESSEE VALLEY LATE TODAY AND
THIS EVENING. EXTREMELY STEEP LAPSE RATES PROGGED TO ACCOMPANY
THIS SYSTEM WITH ATTENDANT INSTABILITY. THUS...DESPITE THE VERY
DRY SFC AIR MASS...FEEL THAT STRONG DYNAMICS WILL SUPPORT ISOLD-
SCT SHRA ACROSS OUR FAR SW VA COUNTIES INTO THE NW NC COUNTIES.
HAVE NOT INTRODUCED TSRA AT THIS TIME...ALTHOUGH MOS TSRA POPS
SUGGEST THAT SOME MAY BE POSSIBLE IN THESE AREAS...ESPECIALLY THE
NC COUNTIES. CANNOT COMPLETELY RULE OUT ISOLD SHRA MAKING IT
EASTWARD TOWARD BLF...BCB GIVEN UPSLOPE OROGRAPHIC LIFT. GUSTY NW
WINDS WILL BE THE RULE AGAIN TODAY...BUT LESS THAN MON AND
REMAINING BELOW WIND ADVISORY CRITERIA.

TEMPS WERE A STRUGGLE TODAY GIVEN POTENTIAL BKN CLOUDS EXPECTED
ACROSS WESTERN AREAS AND MORE SUN E-SE AREAS. USED A MAV/MET BLEND
COMPROMISE...BUT MAY HAVE ADVERTISED READINGS TOO COOL OVERALL.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 430 AM EDT TUESDAY...

GOING BACK TO SPRING WEATHER THIS PERIOD. MODELS STILL SHOWING
DIFFERENCES IN TERMS OF THE SFC LOW/FRONTAL SYSTEM MOVING FROM THE
UPPER MISSISSIPPI VALLEY WED MORNING TO THE GREAT LAKES/OHIO VALLEY
THU MORNING. THE 00Z NAM IS SLOWER...WITH THE ECMWF/GFS A LITTLE
FASTER/CLOSER TOGETHER. BEFORE THIS FRONT ARRIVES...MODELS SEND A
SHORTWAVE MOVING FROM THE OHIO VALLEY INTO THE MTNS WED
AFTERNOON...ALONG A WARM FRONT. SEEMS MOISTURE IS LIMITED ENOUGH
WHERE WILL SEE ONLY A FEW SHOWERS ACROSS THE FAR SW VA/NW NC CWA.

WED NIGHT INTO THURSDAY...THERE IS SOME CONCERN FOR AN UPSTREAM MCS
SLIDING SE ALONG THE WARM FRONTAL BOUNDARY. MODELS ARE IN AGREEMENT
IN HAVING HIGHER POPS ACROSS THE WEST WED NIGHT INTO THU...WITH
LOWER OUT EAST UNTIL THU MORNING...THEN INCREASING TO HIGH CHANCE.
THE STORM PREDICTION CENTER HAS PORTION OF THE AREA HIGHLIGHTED FOR
ISOLATED SVR THURSDAY. THE LIMITING FACTOR WILL BE TIME OF
DAY....CLOUD COVER/LACK OF HEATING. THE SHEAR LOOKS DECENT ENOUGH IF
STORMS CAN GROW TALL ENOUGH TO BRING ISOLATED WIND/HAIL TO PORTIONS
OF THE AREA. WILL MENTION IN THE HWO THIS THREAT.

FRONT SHOULD BE MOVING ACROSS THU AFTN/NIGHT...THEN STALLING ACROSS
THE CAROLINAS INTO FRIDAY AS IT BECOMES PARALLEL TO THE UPPER FLOW.
BUMPED POPS UP INTO FRIDAY TO ACCOUNT FOR THE FRONT STALLING CLOSER
TO US WITH ANOTHER WAVE OF LOW PRESSURE MOVING ALONG IT FRIDAY.

TEMPS SHOULD SOAR BACK TO AT OR ABOVE NORMAL. AM CONCERNED THAT
HIGHS THURSDAY COULD BE COOLER IF THE PRECIP AND CLOUD COVER IS MORE
WIDESPREAD. THEREFORE...WENT COOLER THAN MOS...BUT 2 TO 5 DEGREES.
LOCAL MOS WAS THE COOLEST AND EVEN CUT THAT BY A DEGREE OR TWO IN
SOME SPOTS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
AS OF 330 PM EDT MONDAY...

MOST OF THE COLDER AIR IS EXPECTED TO STAY BOTTLED UP NEAR THE
MASON DIXON LINE WITH H85 TEMPS FROM +10 TO +15C THROUGH THIS
WEEKEND. WHAT APPEARS TO BE A STRONG COLD FRONT IS PROGGED TO
CROSS THE REGION MONDAY MORNING...ALTHOUGH MODEL BIAS THIS FAR OFF
IN THE FORECAST SUGGEST A LATE MONDAY PASSAGE WITH ANOTHER WARM
DAY FOLLOWING WHAT LOOKS TO BE A MUCH WARMER WEEKEND THAN LAST.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
AS OF 1130 AM EDT TUESDAY...

STRONG NW FLOW ALOFT WILL CONTINUE ACROSS THE FORECAST AREA
THROUGH TAF VALID CYCLE.

A SERIES OF DISTURBANCES IN NW FLOW ALOFT WILL TRACK NEAR THE
CWA...MAINLY JUST TO OUR SW THROUGH TAF VALID PERIOD. THE ONE OF
MOST IMMEDIATE CONCERN WILL TRACK ACROSS THE CWA THIS
AFTERNOON/EARLY EVENING. STEEP LAPSE RATES WITH VERY COLD AIR
ALOFT WILL YIELD SUBSTANTIAL INSTABILITY DESPITE VERY MEAGER
SFC/BOUNDARY MOISTURE. EXPECT BKN040-060 DECK TO DEVELOP FROM BLF-
BCB WESTWARD...WITH SCT INSTABILITY SHRA QUITE POSSIBLE BLF-BCB
WESTWARD IN THE 16Z-01Z TIME FRAME. OTHERWISE...EXPECT VFR
CIGS/VSBYS THROUGH TAF VALID PERIOD.

GUSTY WESTERLY WINDS THIS AFTERNOON INTO TONIGHT WILL HINDER
AVIATION OPERATIONS. WHILE NOT AS STRONG AS MONDAY...STILL EXPECT
WNW WINDS 15-25KTS WITH GUSTS TO 30KTS AT MANY TAF
SITES...ESPECIALLY ROA/BLF/BCB/DAN.

ANOTHER STRONG NW FLOW DISTURBANCE WILL APPROACH THE AREA WED
NIGHT/THU WITH AN ASSOCIATED FRONTAL SYSTEM BRINGING A BETTER CHC OF
SHRA/TSRA...SOME STRONG...TO THE CWA AT THAT TIME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...WP
LONG TERM...KM
AVIATION...KK/RAB
Hazardous weather outlook, Apr 24, 12:31 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT TUE APR 24 2012

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-251645-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
1231 PM EDT TUE APR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOME STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND
 EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-251645-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1231 PM EDT TUE APR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOME STRONG THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AFTERNOON
  AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Virginia, 2012Freeze Warnings in West Virginia, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.